eISSN: 1731-2531
ISSN: 1642-5758
Anaesthesiology Intensive Therapy
Current issue Archive Manuscripts accepted About the journal Supplements Editorial board Reviewers Abstracting and indexing Subscription Contact Instructions for authors Ethical standards and procedures
SCImago Journal & Country Rank

 
2/2022
vol. 54
 
Share:
Share:
more
 
 
abstract:
Letter to the Editor

Malignant hyperthermia crisis in a 14-year-old boy – a case report

Maciej Kaszyński
1
,
Piotr Rzetelski
1
,
Izabela Pągowska-Klimek

1.
Department of Anesthesiology and Pediatric Intensive Care, Medical University of Warsaw, Poland
Anaesthesiol Intensive Ther 2022; 54, 2: 184–186
Online publish date: 2022/06/21
View full text
Get citation
ENW
EndNote
BIB
JabRef, Mendeley
RIS
Papers, Reference Manager, RefWorks, Zotero
AMA
APA
Chicago
Harvard
MLA
Vancouver
 

Dear Editor,

We have read the article by Cieniewicz et al. [1] concerning malignant hyperthermia (MH) with great interest. The disorder is very rare, so although anaesthesiologists are expected to learn about it, very few have encountered it in practice. To highlight the fact that MH is not just a theoretical issue and can occur unpredictably, we would like to present a case of a 14-year-old boy, who developed the MH crisis during general anaesthesia for testicle torsion surgery.
A 14-year-old boy with a history of uncomplicated anaesthesia for adenotonsillotomy was admitted to a paediatric hospital with symptoms of left testicle torsion. After admission, he was qualified for emergency surgery. As he had just eaten breakfast, the anaesthesiologist decided to perform general anaesthesia with rapid sequence induction. Propofol 100 mg, fentanyl 50 μg and suxamethonium 100 mg were administered and the patient was successfully intubated. The anaesthesia was provided with sevoflurane 1.5 MAC, additional boluses of fentanyl, and atracurium. The vital parameters were stable for the first 30 minutes of anaesthesia: HR 76–84 min–1, SpO2 97–100%, BP 95/45–110/60 mmHg, etCO2 48–50 mmHg, temperature 36.5°C. Towards the end of the surgery, increasing tachycardia up to 160 min–1 occurred with a concurrent drop in blood pressure to 75/35 mmHg. Then, a sudden rise of et CO2 to 100 mmHg was noted, along with a rise in temperature to 39.9°C. Arterial blood gas analysis revealed aci­dosis with pH 7.11, pCO2 95 mmHg, pO2 170 mmHg, blood lactate 2.5 mmol L–1 and potassium level 7 mmol L–1. MH was diagnosed. The sevoflurane was replaced by propofol infusion and ventilator settings were corrected to increase the ventilation; the anaesthetic machine was replaced with a ventilator. Dantrolene 2.5 mg kg–1 was administered intravenously. Dopamine infusion was necessary to maintain adequate blood pressure. Physical cooling (ice pads) and infusion of cold saline were started as well. Soon after the administration of dantrolene, HR started to stabilise and in 30 minutes etCO2 dropped to about 48 mmHg and temperature to 36.6°C. Meanwhile the surgery was finished. The boy was sedated with propofol infusion and transferred to the ICU. The dynamics of serial ABG results are shown in Table 1.
On admission, his vital parameters were as...


View full text...
Quick links
© 2022 Termedia Sp. z o.o. All rights reserved.
Developed by Bentus.